Alert archive / Minnesota / Areal Flood Warnings in 2017
Areal Flood Warning 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Aug 16, 2017, 10:42 PM CDT for 7 counties in Minnesota. It was in force for 9 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2017, 10:42 PM CDT (03:42 UTC)
- Expired
- Aug 17, 2017, 7:45 AM CDT
- In force
- 9 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chippewa County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Redwood County, MN, Renville County, MN, Swift County, MN, Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 3:00 AM CDT | FLASH FLOOD | Redwood Falls, MN | BASEMENT FLOODING IN AND AROUND REDWOOD FALLS. |
| Aug 17, 4:00 AM CDT | FLASH FLOOD | 4 Nne North Redwood, MN | WATER OVER COUNTY ROAD 19 NEAR 310TH, TIME ESTIMATED. ROAD WAS CLOSED AFTER CAR WASHED OFF ROAD SURFACE. REPORT FROM RENVILLE COUNTY SO. |
| Aug 17, 4:45 AM CDT | HEAVY RAIN 6.49 | 3 Ene North Redwood, MN | MESONET STATION BVFM5, BEAVER FALLS. |
| Aug 17, 6:30 AM CDT | HEAVY RAIN 6.82 | 1 Sw Morton, MN | MESONET STATION MTNM5, MORTON. |
| Aug 17, 6:30 AM CDT | HEAVY RAIN 8.12 | 1 Ne Redwood Falls, MN | CO-OP OBSERVER STATION REWM5, REDWOOD FALLS. |
| Aug 17, 6:45 AM CDT | HEAVY RAIN 5.26 | 4 Wsw Sacred Heart, MN | CO-OP OBSERVER STATION HAWM5, GRANITE FALLS. |
| Aug 17, 6:45 AM CDT | HEAVY RAIN 6.07 | 3 Ssw Maynard, MN | MESONET STATION MRDM5, MAYNARD. |
| Aug 17, 6:53 AM CDT | HEAVY RAIN 9.45 | 1 Sse North Redwood, MN | ASOS STATION RWF, REDWOOD FALLS AP. |
| Aug 17, 7:00 AM CDT | HEAVY RAIN 8.57 | 3 Ne North Redwood, MN | DNR/MPCA RAIN GAUGE ALONG BEAVER CREEK NEAR BEAVER FALLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.6
The text
As transmitted.
167
WGUS43 KMPX 170342
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
1042 PM CDT WED AUG 16 2017
MNC023-067-073-127-129-151-173-171245-
/O.NEW.KMPX.FA.W.0001.170817T0342Z-170817T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lac qui Parle MN-Chippewa MN-Redwood MN-Yellow Medicine MN-Swift MN-
Kandiyohi MN-Renville MN-
1042 PM CDT WED AUG 16 2017
The National Weather Service in The Twin Cities has issued a
* Flood Warning for Urban Areas and Small Streams in...
Eastern Lac qui Parle County in west central Minnesota...
Chippewa County in west central Minnesota...
Central Redwood County in southwestern Minnesota...
Yellow Medicine County in west central Minnesota...
Swift County in west central Minnesota...
Western Kandiyohi County in central Minnesota...
Western Renville County in central Minnesota...
* Until 745 AM CDT Thursday
* At 1039 PM CDT, Doppler radar and automated rain gauges indicated
that heavy rain was falling over the area. The heavy rain will
cause lowland flooding. Two to five inches of rain have have
already fallen.
* Some locations that will experience flooding include...
Willmar, Montevideo, Redwood Falls, Benson, Granite Falls, Olivia,
Madison, Dawson, Appleton, Clara City, Renville and Clarkfield.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area through the early morning hours of Thursday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4518 9609 4541 9576 4541 9504 4439 9496
4441 9556 4449 9560 4462 9561 4463 9563
4465 9624 4501 9626
$$
DWEWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Aug 16, 7:21 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 16, 7:21 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 721 PM CDT Wed Aug 16 2017 .SHORT TERM...(This evening through Thursday) Issued at 323 PM CDT Wed Aug 16 2017 Confidence is increasing on a heavy rain event impacting west central into central MN tonight. The culprit is a seasonably strong system currently down near Sioux City, IA. Models are in good agreement on this low deepening to around 998 mb over southern MN tonight. With a deepening system, the dynamics with this are strong, which explains the shield of baroclinically induced precipitation across eastern SD/western MN. The surface low is expected to track into the Twin Cities by Thursday morning. Just to the west of the surface low, near the h7 low track, a prolonged precipitation event, which actually started late this morning, will continue through tonight. Given pwats nearing 2", have high confidence in some impressive rainfall amounts in western MN. Right now, both us and WPC have a swatch of 2-3" of rain through tonight from a little west of New Ulm back to Madison and up to between Alexandria and Mille Lacs lake in central MN. Within this band of 2-3 inches, there is high confidence in a band of 4-6" falling. Based on where rainfall has tracked today, think the ECMWF bullseye is pretty close to where the observed 4-6" area will be, which is around Willmar. Adding to the confidence in seeing these higher amounts is the fact that last night, widespread 5-7" amounts were seen in eastern Nebraska, so this system has a history of overachieving in the rainfall department. What also needs to be watched is the severe threat this afternoon. SPC mesoanalysis shows nearly 2000 j/kg of sbCAPE down in southeast MN where we have seen Albert Lea pop up to 81 with a dewpoint of 73. There is a warm front lifting north across Iowa, with winds backed pretty good to the east across southern MN. CAPE profiles are skinny, so we are not expecting really strong updrafts, but given the low level shear/helicity with the modest instability, there is potential to see some low topped supercells with a tornado threat. The SPC has this threat highlighted with the tornado threat in the Day1 convective outlook. With the low deepening, we did boost winds on the back side of the low quite a bit for Thursday, with gusts around 25 mph expected in our typical windy spots from western into southern MN. Also slowed down the clearing trend and drying of pops from west to east as well. Given the expected cloud cover, also knocked highs down several degrees, with 70 likely being a tough number to achieve from eastern MN into western WI Thursday. .HYDROLOGY... Issued at 323 PM CDT Wed Aug 16 2017 Although we are expecting some healthy rainfall amounts in western MN, no flood watches were planned for a couple of reasons. First, this part of our area (out around Redwood Falls/Willmar) is not a flashy area to begin with. This region also has some lingering effects from drier conditions this summer (D0 on the drought monitor). Finally, though we may see 4-6" of rain, we'll see that 4- 6" over a 12-18 hour period. All of this adds up to not needing any watches or flood products at this point. .LONG TERM...(Thursday night through Wednesday) Issued at 323 PM CDT Wed Aug 16 2017 The main topics of discussion in the long term are a quick moving disturbance that could bring scattered showers and thunderstorms through Friday afternoon and evening. The weekend will bring warmer temperatures than we've seen recently, followed by a frontal boundary that will slowly move through Monday-Tuesday. This front could bring thunderstorms and heavy rain to the area. By tomorrow evening, skies will continue clearing from west to east as today's system continues pushing eastward through the Great Lakes region. But the clearing skies will be short lived as clouds increase again from west to east Friday as a shortwave moves in from our northwest, embedded in the longwave trough. This wave will be progressive, but LI's do become negative ahead of the wave, so some thunder activity is possible. It does look like a weak dry line with this coming into western MN, providing a potential focus for thunderstorms. Severe weather potential is rather low as indicated by the marginal risk issued by the SPC. High pressure moves in behind this wave and winds will become southerly. Hence, temperatures are expected to increase into the low to mid 80s Saturday and Sunday. The guidance is in decent agreement that a frontal boundary will slowly move in from our north Sunday night into Monday, which will bring our next chance of widespread showers and thunderstorms. This front looks to slowly sag south through the end of the period, and it will bare watching as both heavy rainfall and severe weather could be in play early next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 715 PM CDT Wed Aug 16 2017 Surface low over southwest Minnesota will continue to deepen this evening and into the over night hours as it moves toward the Twin Cities by day break. For us this means heavy rain, low cigs and some really gusty winds as the low exits the area by mid morning west and central MN and mid afternoon western WI. Short term models are deeper with the low than models were overnight, which is slowing down arrival of precip and providing a better chance for excessive rain. With the low moving over/near STC/MKT/MSP, cigs will get quite low tonight and can't argue much with what the LAMP has. I am hoping they don't bottom out any further. With the deepening of the low, also boosted wind speeds a bit more for when NW directions arrive at terminal. KMSP...Like the idea of the HRRR. Expect consistent showers and periods of rain beginning 01z through 06z and then back to periods of rain. Surface low looks like it will nearly go overhead tomorrow morning so have high confidence in IFR cigs being in place for the morning push Thursday. It will be slow to clear and for cig conditions improve slightly by mid morning and considerably more after noon...high confidence in the low cigs all morning. If low deviates from expected path winds will slightly different. I don't expect that though - will be monitored closely. /OUTLOOK FOR KMSP/ Fri...VFR. Chance afternoon/evening TSRA. Wind W 5 kts. Sat...VFR. Wind W 5 kts. Sun...VFR. Chance afternoon/evening TSRA. Wind S 5-10 kts. && .HYDROLOGY... Issued at 323 PM CDT Wed Aug 16 2017 Although we are expecting some healthy rainfall amounts in western MN, no flood watches were planned for a couple of reasons. First, this part of our area (out around Redwood Falls/Willmar) is not a flashy area to begin with. This region also has some lingering effects from drier conditions this summer (D0 on the drought monitor). Finally, though we may see 4-6" of rain, we'll see that 4- 6" over a 12-18 hour period. All of this adds up to not needing any watches or flood products at this point. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...SPD AVIATION...DRL HYDROLOGY...MPG
Hazardous weather outlook, Aug 16, 5:15 PM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 515 PM CDT Wed Aug 16 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 172045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 515 PM CDT Wed Aug 16 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will continue through tonight. The main threat will be heavy rainfall, especially in western Minnesota, where localized amounts between 4 and 6 inches is expected. Some localized flooding will be possible with this rain. There is a marginal risk for severe storms as well in south central MN this afternoon and evening. Damaging wind gusts and a few tornadoes are possible with activity that is expected to move out of Iowa into southern MN early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms are possible Thursday mainly across eastern Minnesota into western Wisconsin. Severe weather is not expected. There is a chance for non severe thunderstorms Friday afternoon into Friday evening. Thunderstorm chances increase again Sunday into Monday night. Heavy rainfall and severe weather will be possible during this period. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Aug 16, 6:23 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TORNADO 1 WNW GAYLORD 44.56N 94.24W
08/16/2017 SIBLEY MN TRAINED SPOTTER
TRAINED SPOTTER REPORTED RAIN WRAPPED
TORNADO CROSSING HWY 19 ONE MILE WEST OF
GAYLORD, MOVING NNW.
&&
MKMLocal storm report, Aug 16, 6:46 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TORNADO 2 N WINTHROP 44.57N 94.37W
08/16/2017 SIBLEY MN TRAINED SPOTTER
LARGE RAIN WRAPPED TORNADO REPORTED BY
TRAINED SPOTTER NW OF GAYLORD. VIEWED FROM
INTERSECTION OF CO. RD. 10 AND HWY 15 NORTH
OF WINTHROP.
&&
MKMSpecial weather statement, Aug 16, 7:29 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
729 PM CDT WED AUG 16 2017
MNZ058>060-065>069-170130-
Hennepin-McLeod-Carver-Sibley-Renville-Meeker-Wright-Scott-
729 PM CDT WED AUG 16 2017
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
A LINE OF THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL AFFECT THE
FOLLOWING COUNTIES...
Hennepin...McLeod...Carver...Sibley...Renville...Meeker...Wright...
Scott...
At 727 PM CDT...a line of thunderstorms with torrential rainfall was
located along a line extending from eastern Renville county to Scott
county, moving north around 20 mph.
LOCATIONS IMPACTED INCLUDE...
Minneapolis, Hutchinson, Bloomington, Plymouth, Eden Prairie,
Burnsville, Lakeville, Minnetonka, Edina, St. Louis Park, Shakopee
and Richfield.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS... STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 4459 9414 4478 9473 4505 9476 4506 9475
4507 9417 4504 9362 4492 9327 4480 9327
4479 9333 4464 9332 4463 9328 4454 9328
TIME...MOT...LOC 0027Z 180DEG 20KT 4482 9465 4466 9415 4474 9370 4462
9344
BORGHOFFLocal storm report, Aug 16, 8:32 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
832 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG BISCAY 44.83N 94.27W
08/16/2017 MCLEOD MN EMERGENCY MNGR
POSSIBLE TORNADO DAMAGE. TREE DOWN ON HWY 22
NEAR 155TH ST.
&&
MKMLocal storm report, Aug 16, 8:34 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
834 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG LESTER PRAIRIE 44.89N 94.04W
08/16/2017 MCLEOD MN EMERGENCY MNGR
POSSIBLE TORNADO DAMAGE. 12" DIAMETER TREE
DOWN AT 2ND AVE. AND ELM ST.
&&
MKMLocal storm report, Aug 16, 9:05 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 1 ENE SHAKOPEE 44.80N 93.51W
08/16/2017 SCOTT MN NWS EMPLOYEE
CARS STALLED AT THE INTERSECTION OF HIGHWAY
101 AND MARSCHALL RD.
&&
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:29 PM CDT | Special Weather Statement | MPX | Carver, McLeod, Scott | 61 min |
| Aug 16, 7:42 PM CDT | Tornado Warning | MPX | Carver, Hennepin, Scott | 20 min |
| Aug 16, 7:49 PM CDT | Flood Watch | MPX | Benton, Chippewa, Douglas, Kandiyohi, Lac qui Parle, McLeod and 13 more | 12 hr |
| Aug 16, 7:59 PM CDT | Tornado Warning | MPX | Carver, McLeod | 31 min |
| Aug 16, 8:13 PM CDT | Flash Flood Warning | MPX | Carver, Hennepin, Scott | 3 hr |
| Aug 16, 11:57 PM CDT | Special Weather Statement | MPX | Renville | 48 min |
| Aug 17, 1:03 AM CDT | Flash Flood Warning | MPX | Redwood, Renville | 4 hr |
| Aug 17, 1:31 AM CDT | Special Weather Statement | MPX | Renville | 44 min |
| Aug 17, 2:04 AM CDT | High Wind Warning | MPX | Brown, Nicollet, Sibley | 88 min |
| Aug 17, 3:32 AM CDT | Wind Advisory | MPX | Blue Earth, Brown, Carver, Dakota, Goodhue, Le Sueur and 10 more | 4 hr |
Nearby
Areal Flood Warnings in Minnesota, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.